By Edmund Murphy

Last updated: 17 January 2024 & medically reviewed by Dr. Kimberly Langdon

Certain antidepressants can cause patients to lose or gain weight. While this is a common side effect, it doesn't occur in all antidepressants. Read below to learn if trazodone can cause weight gain and what other antidepressants may affect weight.

Key takeaways:

  • Research into weight adjustments and trazodone shows that around 5% of patients experience weight gain and 6% experience weight loss.

  • While excess weight has been recorded as one of the adverse effects of trazodone use, it is more likely to experience weight loss when using the drug.

  • While trazodone has not been proven to significantly alter weight, there are a range of other types of antidepressants that have been shown to cause weight gain.

Trazodone and weight gain

Does trazodone cause weight gain?

In rare occurrences, trazodone has been known to affect weight. While excess weight has been recorded as one of the adverse effects of trazodone use, it is more likely to experience weight loss when using the drug.

Clinical trials into weight adjustments and trazodone taken in various doses in people show that around 5% of patients experience weight gain and 6% experience weight loss. These results suggest there is little polarity between trazodone and gaining or losing weight, though it may occur in some patients.[1]

How do other antidepressants affect weight gain?

While trazodone has not been proven to significantly alter weight, there are a range of other types of antidepressants that have been shown to cause weight gain. These include:[2]

Tricyclic antidepressants

Tricyclic antidepressants (TCAs) are one of the oldest forms of antidepressants used to treat depressive disorders and psychiatric disorders. A 1984 study into unwanted side effects showed that weight gain was a primary reason people stopped using the medication.

TCAs, also known as cyclic antidepressants, are not as widely used as they used to be owing to better antidepressants with fewer side effects being developed over the years. TCAs that can cause increased weight include:

Monoamine oxidase inhibitors (MAOIs)

MAOIs were the first form of antidepressants to be developed for clinical depression treatment and weight gain has been noted as one of the potential side effects. While not as commonly used today, MAOIs are still prescribed when other antidepressants don’t work, or if there are health complications or severe side effects from alternatives. MAOIs that have been shown to cause weight gain include:

  • phenelzine (Nardil)

  • isocarboxazid (Marplan)

  • tranylcypromine (Parnate)

Related information: How long does trazodone stay in your system?

Selective serotonin reuptake inhibitors (SSRIs)

SSRIs are the most commonly prescribed form of antidepressant drug in the US, used to treat mental health disorders such as bipolar disorder and generalized anxiety disorder. While short-term use of SSRIs is commonly linked to weight loss, long-term use of these drugs (that is any use over six months) has been shown to cause increased weight in patients as a common side effect as well as more severe side effects such as the risk of serotonin syndrome. SSRI antidepressants that are linked to weight gain include:

  • paroxetine (Paxil, Pexeva, Brisdelle)*

  • sertraline (Zoloft)

  • fluoxetine (Prozac)

  • citalopram (Celexa)

*Paroxetine is linked to weight gain in both short and long-term use.

Should you stop taking antidepressants if you gain weight?

If you are suffering from a mental health condition such as depression, anxiety, or PTSD, it is important to not be dissuaded from seeking treatment due to how it may affect your weight.

Some people may gain weight when taking antidepressants like trazodone, some may lose weight. Others will not have any weight side effects at all.

Related: Does pregabalin cause weight gain?

It is also possible that any weight gain may not be directly correlated to antidepressants being taken. If you are taking trazodone for a depression disorder it is likely, and desired, that your mood will improve. This can lead to an increased appetite and enjoyment of food that wasn’t present before, even after months of treatment.

In either case, if you notice modest weight gains during a course of treatment of trazodone and are concerned then it is advised you speak to your doctor. They can provide medical advice on maintaining a healthy diet or switch your medication if they feel it necessary. It is vital that you do not stop taking trazodone if you gain weight. Sudden cessation of trazodone can lead to a worsening of your mental health as well as other side effects.